Did you know that medications and even alcohol can produce age dementia symptoms?
Yes! Here’s a story about a medication I found interesting and you might too . . .
Bill’s daughter Sue became alarmed when she called, and he asked her where he was.
Well, because he was in his own house!
Sue calmly talked to him. After a few minutes she got him to say he recognized his own home. After going to his house and reassuring herself that he was safe, she called his doctor.
The doctor decided to stop one of Bill’s medications. She had just read a report of that medication occasionally being associated with temporary amnesia and memory loss.
Sue arranged to stay with Bill for a few days as a safety precaution.
After stopping the medication Bill had no further episodes of amnesia . . .
To everyone’s great relief!
What are some of the causes of age related dementia symptoms related to medications and alcohol?
• Medication side effects and interactions.
Medication side effects can include symptoms of dementia. And sometimes it’s the interaction between two or more that’s the problem.
It’s important to consider not only those prescribed but also all over the counter medications, herbs and supplements. Taking a list to the doctor can be very helpful.
• Medications plus a weight change.
Sometimes a medication will need its dosage adjusted with a change in weight.
Loss or gain of weight should be discussed your care recipient’s personal doctor or other medical professional.
• Alcohol use — with or without medications.
There can be side effects from alcohol combined with either over the counter or prescribed medications. Any alcohol use should be reported to and discussed with the medical team.
So how do you know if it’s dementia or something else?
When your loved one shows age dementia symptoms, a medical evaluation is needed to determine the cause.
All medications need to be reviewed with the medical team, including . . .
- Over-the-counter medications,
- Vitamins, and
If possible, ask permission of your care recipient with memory loss to talk to the doctor with them. You may have valuable information for the doctor that the patient may forget to mention.
Do you know . . .?
Research shows both Alzheimer’s disease patients and their family caregivers are at risk for low self-esteem.
In persons with Alzheimer’s it can be due to the disease. They are losing their memories and themselves.
For caregivers, it seems related to losing themselves in caregiving. There’s a risk of increasing social isolation as their responsibilities increase with time. Especially if they don’t get periodic breaks from caregiving.
Looking for a way to inspire yourself or someone else?
Chief Robert TallTree and Terri Lynn TallTree have created a special program for inspiring yourself and others. It’s called The 21-Day “I AM a Gift to the World!” Challenge.
It’s free, fun, and there are some great gifts.
May you have a safe caregiving journey . . .good health . . .and happiness,
Caregiving With Purpose
The information on this website is for educational purposes only. It does not replace information or recommendations from your own physician or other health care provider. This site does not advocate medical or other health-related self-care, and encourages you to obtain advice from your own personal physician or other health care provider.
This web site is not intended to replace medical, financial, legal, or any other professional advice. Please use your own good judgment and consult with your own professionals before applying any ideas found within this website.
I may have a marketing connection to a brand, topic or product listed on this website. Through the use of affiliate links contained herein, I may collect fees from purchases made.